Georgia, 2016

Flash Flood in Georgia, June 6, 2016

June 6, 2016 · NWS CHS · 1 event in 1 county or zone

Colin first developed as a Tropical Depression just north of the Yucatan Peninsula on Sunday June 5th in the Gulf of Mexico. The system then tracked in a general north/northwest direction and strengthened into a Tropical Storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Colin first developed as a Tropical Depression just north of the Yucatan Peninsula on Sunday June 5th in the Gulf of Mexico. The system then tracked in a general north/northwest direction and strengthened into a Tropical Storm. Colin made landfall as a Tropical Storm during the night of June 6th near Keaton Beach, Florida before continuing northeast over northern Florida and then exiting off the southeast Georgia coast near Brunswick, Georgia during early morning hours on June 7th. The main impact from Colin was torrential rainfall across portions of southeast South Carolina and southeast Georgia. Storm total rainfall amounts between 3 to 4.25 inches generally occurred in many areas and resulted in flash flooding. Heavy rains along with high astronomical tides also produced approximately a 1 to 1.5 ft storm surge across coastal areas before the Tropical Storm shifted offshore and to the northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 6, 9:16 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 6, 9:16 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1016 PM EDT MON JUN 6 2016

.SYNOPSIS...
Tropical Storm Colin will move across the Florida panhandle into
southern Georgia early tonight, then emerges off Georgia or South
Carolina coast early Tuesday morning. Colin will move away from
the region Tuesday afternoon as high pressure builds in from west
and persist through late in the week. Refer to the latest advisory
on Colin issued by the National Hurricane Center.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Radar and surface observations indicate the center of TS Colin was
located just offshore of Adams Beach, Florida. 07/02z mesoanalysis
showed a well-defined mesoscale warm frontal feature extending
east/northeast of the center to a position near Jacksonville,
Florida. Colin is on track to cross northern Florida tonight,
passing along or just offshore of the South Carolina and Georgia
coast early Tuesday.

A dry slow has been slowly working northeast into the area this
evening. Despite strong upper difluence from the right entrance
region of the upper jet and PWATS at or above record levels for
early June, the deepening dry air is beginning to erode the rain
shield and lowering hourly rainfall rates. Radar shows heavy
rainfall exiting the upper Charleston County coast while
additional heavy rains are reorganizing along the mesoscale warm
front where the best alignment of 850 hPA inflow and low-level
convergence is ongoing. As Colin moves northeast, the mesoscale
warm front is expected to become aligned off the lower South
Carolina coast. So, although rainfall rates are currently
diminishing, there are signals that another area of moderate to
heavy rain could reform along the coast after overnight along/to
the east of Colin's track. The flood threat will be heavily
dependent on where Colin's center eventually tracks, so if the
center passes even 10-15 miles farther to the east, the core of
the heaviest rains could very well miss land all together. Given
current radar trends and observed rainfall so far, the Flash Flood
Watch will be cancelled for Allendale, Screven, Jenkins, Bulloch,
Evans, Candler and Tattnall Counties.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: Colin will begin the day just east of Charleston, moving
rapidly northeast away from the area. Impacts will be quickly
diminishing after daybreak with the best rain chances during the
morning over far eastern areas. We show pops tapering off from
west to east with mainly dry conditions Tue afternoon. Skies will
be clearing during the day with inland areas mostly sunny most of
the day. Highs will reach the lower 90s inland with upper 80s to
around 90 closer to the coast. The strongest winds associated with
the tropical storm will be departing shortly after daybreak.

Wednesday through Thursday: Rather tranquil conditions expected as
high pressure settles over the area. The airmass will be
considerably drier than that which precedes it, as dewpoints drop
into the 50s over inland areas Wednesday and lower to middle 60s
elsewhere. Highs will be in the mid to upper 80s with no rain
expected.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The long term will continue the mostly tranquil weather. Models are
in good agreement slowly moving a trough off of the east coast while
a ridge strengthens over the Plains. Surface high pressure initially
over the OH and TN valleys is forecasted to move offshore Friday and
Saturday while another high develops over the Lower Mississippi
Valley. Temperatures will gradually increase each day. Afternoon sea
breeze showers and thunderstorms appear to return over the
weekend.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
MVFR or IFR conditions will occur through late tonight or early
Tuesday in response to Tropical Storm Colin that will draw closer
to the area this evening, passing nearby during tonight, before
lifting quickly away during the mid and late Tuesday morning
hours. VFR conditions will make a return by late morning and into
the afternoon on Tuesday as the system pulls northeast and out of
the area.

Mostly steady moderate to occasional heavy rains will continue at
both airfields tonight. Winds will become southeast and east
early tonight, then back around to the northeast late tonight as
speeds strengthen in proximity to Colin as it passes nearby. Rain
will taper off and end Tuesday morning as winds drop off
considerably. Any slight deviation in the future track of Colin
could result in a considerable deviation from exactly how the
winds shift through the night.

While there can be a little thunder and lightning can occur at
both terminals at most any time, probabilities are too low to
include at the moment.

There is also the risk of LLWS (low level wind shear) during
tonight, but given that any slight deviation in the track of the
tropical storm could change surface and low level winds
considerably, we have chosen not to include with the 00z TAF set.

Extended Aviation Outlook: VFR weather will persist through
Saturday.

&&

.MARINE...
Tonight: Dangerous marine conditions will impact the local waters
as Tropical Storm Colin moves toward and eventually through the
area. Solid tropical storm force winds are expected for all
marine legs, which also include Charleston Harbor, with shifting
winds reaching as high as 30-40 kt. Gusts to 50 kt will be
possible closer to the center of Colin. As a result a Tropical
Storm Warning remains in effect for all waters.

Keep in mind that prior to the circulation of Colin moving in late
this evening and overnight, any stronger storm clusters or cells
can produce winds in excess of 35 or 40 kt, similar to what
occurred at KSSI around 5 pm.

Generally used a 50/50 blend of NWPS and WaveWatch output to
construct seas. Based on this, seas are forecast to reach 7 to 11
ft nearshore waters and as high as 12 to 15 ft over the offshore
waters. Even 3 to 4 foot waves will develop in Charleston Harbor.
These wave heights could be conservative, but given the poor
structure of Colin we haven't deviated too much from earlier
forecasts.

Waterspouts remain a distinct possibility with 0-1 km Helicity of
100-150 m2/sec2 and 0-1 km Bulk Shear of 25-30 kt. The Supercell
Composite however is less favorable than earlier in the day.

All mariners are urged to remain in port due to the extremely
hazardous conditions.

Tuesday: Winds die down quickly as Colin lifts northeast away from
the area. Seas will gradually subside through Tuesday night.
Winds/seas not expected to exceed advisory levels Wednesday
through Saturday.

Rip Currents: Due to minimal swell and an offshore wind, the risk
is low on Tuesday, but given potential lingering effects of Colin,
please use extreme care if you opt to go into the surf, and
remember that rip currents even during a low risk can still occur.

&&

.TIDES/COASTAL FLOODING...
Coastal flooding is currently in progress along the coast.
A Coastal Flood Advisory has not be issued since a Tropical Storm
Watch is already in effect. Impacts from coastal flooding will be
included in the Tropical Storm Colin Local Statement (HLS) as well
as the Colin Local Watch/Warning Statement (TCV).

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Tuesday morning for GAZ101-116>119-
     137>141.
     Tropical Storm Warning for GAZ116>119-138>141.
SC...Flash Flood Watch through Tuesday morning for SCZ042>045-
     047>052.
     Tropical Storm Warning for SCZ045-047>052.
MARINE...Tropical Storm Warning for AMZ330-350-352-354-374.
&&

ST
Hazardous weather outlook, Jun 6, 2:22 PM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT MON JUN 6 2016

AMZ330-350-352-354-374-071930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
322 PM EDT MON JUN 6 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

SEVERE THUNDERSTORMS...ISOLATED WATERSPOUTS ARE POSSIBLE THROUGH
TONIGHT AS TROPICAL STORM COLIN AFFECTS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ116-118-138-140-SCZ045-047-052-071930-
INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-
INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY-
322 PM EDT MON JUN 6 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

SEVERE THUNDERSTORMS...ISOLATED TORNADOES ARE POSSIBLE THROUGH
TONIGHT AS TROPICAL STORM COLIN AFFECTS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-071930-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
322 PM EDT MON JUN 6 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   MODERATE RISK FOR RIP CURRENTS.
   TROPICAL STORM WARNING.

SEVERE THUNDERSTORMS...ISOLATED TORNADOES ARE POSSIBLE THROUGH
TONIGHT AS TROPICAL STORM COLIN AFFECTS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114-115-137-SCZ040-042>044-071930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-LONG-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
322 PM EDT MON JUN 6 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SEVERE THUNDERSTORMS...ISOLATED TORNADOES ARE POSSIBLE THROUGH
TONIGHT AS TROPICAL STORM COLIN AFFECTS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 6, 7:15 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
815 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HEAVY RAIN       GILLISONVILLE           32.61N  81.00W
06/06/2016  E0.00 INCH       JASPER             SC   DEPT OF HIGHWAYS

            SCDOT REPORTED THE FOLLOWING ROAD CLOSURES IN JASPER
            COUNTY DUE TO HIGH WATER. CALF PEN BAY ROAD AT GRAYS
            HIGHWAY... GILLISON BRANCH ROAD AT GRAYS HIGHWAY... LONG
            HAUL ROAD AT MORGAN DOLLAR ROAD.

&&

EVENT NUMBER CHS1600310

TIMTE
Local storm report, Jun 6, 7:20 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
820 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HEAVY RAIN       NORTH CHARLESTON        32.85N  79.97W
06/06/2016  E0.00 INCH       CHARLESTON         SC   LAW ENFORCEMENT

            NORTH CHARLESTON PD REPORTED THAT DORCHESTER RD AND
            RIVERS AVE AND DORCHESTER BETWEEN RIVERS AVE AND MEETING
            ST ARE CLOSED DUE TO FLOODING

&&

EVENT NUMBER CHS1600311

RJB
Local storm report, Jun 6, 8:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
923 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HEAVY RAIN       1 SW CHARLESTON         32.78N  79.94W
06/06/2016  E0.00 INCH       CHARLESTON         SC   LAW ENFORCEMENT

            CHARLESTON POLICE DEPARTMENT REPORTED THE FOLLOWING
            ROAD CLOSURES IN DOWNTOWN CHARLESTON DUE TO HIGH WATER.
            BARRE STREET BETWEEN CANAL STREET AND BROAD STREET...
            WENTWORTH STREET BETWEEN LOCKWOOD DRIVE AND BARRE
            STREET... CHERRY STREET BETWEEN THE CROSSTOWN AND BARRE
            STREET.

&&

EVENT NUMBER CHS1600312

TIMTE
Local storm report, Jun 6, 9:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HEAVY RAIN       CHARLESTON              32.78N  79.94W
06/06/2016  E0.00 INCH       CHARLESTON         SC   LAW ENFORCEMENT

            CHARLESTON POLICE DEPARTMENT REPORTED SEVERAL ROAD
            CLOSURES IN DOWNTOWN CHARLESTON DUE TO HIGH WATER FROM
            HEAVY RAIN AND HIGH ASTRONOMICAL TIDES. ASHLEY AVENUE
            AND BENNETT STREET... ASHLEY AVENUE AND CALHOUN
            STREET... SOUTH MARKET STREET BETWEEN CHURCH STREET AND
            STATE STREET... MORRISON DRIVE TO STUART STREET...
            RUTLEDGE AVENUE BETWEEN CALHOUN STREET AND BENNETT
            STREET.

&&

EVENT NUMBER CHS1600313

TIMTE
Local storm report, Jun 6, 9:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1040 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       2 NNE ARCHDALE          32.93N  80.08W
06/06/2016  M3.22 INCH       DORCHESTER         SC   COCORAHS

            RAINFALL TOTAL 8 AM TO 10 PM.

&&

EVENT NUMBER CHS1600314

TIMTE
Local storm report, Jun 6, 9:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1041 PM EDT MON JUN 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       2 NE ARCHDALE           32.93N  80.07W
06/06/2016  M3.31 INCH       CHARLESTON         SC   COCORAHS

            RAINFALL TOTAL 8 AM TO 10 PM.

&&

EVENT NUMBER CHS1600315

TIMTE

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Liberty

When
June 6, 10:00 PM EST to 11:00 PM EST
Where
Liberty County, 0.91 mi NE of Hinesville to 0.98 mi NE of Hinesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.860, -81.590

A Liberty County emergency manager reported a roadway washout on Kings Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647007.